Reversal of local anaesthetic induced CNS toxicity with lipid emulsion

Authors


  • A response to a previously published article or letter can be submitted to the Online Correspondence section at www.anaesthesiacorrespondence.com. A selection of this correspondence is published several times a year in Anaesthesia. All correspondence intended for publication in Anaesthesia should be addressed to Dr David Bogod, Editor-in-Chief, and submitted as an e-mail attachment to anaesthesia@nottingham.ac.uk. For multi-author letters, a covering letter signed by all authors must be submitted either by post, fax (44 (0) 115 962 7670) or by e-mail as a scanned document before correspondence can be published. Alternatively, letters may be submitted typewritten on one side of paper, double spaced with wide margins to Anaesthesia, 1st Floor, Maternity Unit, Nottingham City Hospital, Hucknall Road, Nottingham, NG5 1PB, UK. All paper submissions must include a signed covering letter, a disc or CD-ROM with a Word for Windows or .rtf version of the letter and an email address for the corresponding author. Copy should be prepared in the usual style of the Correspondence section. Authors must follow the advice about references and other matters contained in the Author Guidelines at www.blackwellpublishing.com/journals/ana/submiss.htm. Correspondence presented in any other style or format will be returned to the author for revision.

The use of IV lipid emulsion in the treatment of local anaesthetic induced cardiovascular toxicity has been well documented [1, 2]. However, the role of lipid in the treatment of isolated local anaesthetic induced central nervous system toxicity, although reported [3] is less well defined. Recent guidelines for the management of severe local anaesthetic toxicity have been published by the Association of Anaesthetists of Great Britain and Ireland [4]. These guidelines advocate the use of Intralipid® 20% for the management of cardiac arrest associated with local anaesthetic toxicity, but not specifically for central nervous system toxicity. I would like to report a case where central nervous system toxicity was successfully treated with IV lipid emulsion.

An elderly female patient, weighing 74 kg, presented for total knee replacement. She had well controlled hypertension, but no other significant past medical history. Anaesthesia was to consist of a spinal anaesthetic supplemented by a single shot sciatic nerve block and a continuous lumbar plexus block. Intravenous access and routine monitoring were established and the patient was placed in the left lateral position. Sedation with midazolam allowed verbal contact to be maintained throughout. The sciatic nerve was located using the Labatt approach to 0.5 mA stimulation with a 100-mm needle, and 20 ml of plain 0.5 mg.ml−1 l-bupivacaine was injected over 3 min, with negative aspiration every 5 ml. Then, spinal anaesthesia was performed at the L3/4 interspace using a 25 G Whitacre needle, and 2.2 ml of 0.75 mg.ml−1 l-bupivacaine was injected over 10 s. Finally, the lumbar plexus block was performed (Capdevila modification of the Winnie approach) using a 100 mm 19 G needle and catheter. The plexus was located to 0.5 mA stimulation, and then there was a slow injection of 20 ml 0.5 mg.ml−1 l-bupivacaine with adrenaline 5 μg.ml−1 over 3 min, with negative aspiration for blood every 5 ml. Three minutes later, during insertion of the plexus catheter, verbal contact with the patient was lost and generalised seizure activity noted. The patient was turned supine and high flow bag and mask oxygen was administered. A 1.5 ml.kg−1 (100 ml) bolus of Intralipid® was administered within 2 min by a second anaesthetist summoned by the emergency alarm, while anticonvulsant medication was being prepared. Seizure activity stopped almost immediately and patient was noted to be breathing spontaneously. The heart rate was 98 bpm, sinus rhythm and the first recorded blood pressure was 110/70 mmHg. The patient regained consciousness 3–4 min later with no sequelae. Surgery was postponed for 1 week.

Although it is not possible to state with certainty that the use of lipid was responsible for either the cessation of seizure activity or the avoidance of cardiac arrest, I suggest that, in the light of this case and the one other reported case [3], the use of lipid be considered in all such situations. I would also suggest that any local or national guidelines be updated to reflect this.

Ancillary